From East Hanover, New Jersey, USA:
My four year ole has been diagnosed type 1 for six months now. She is still honeymooning, and, until recently, was receiving only one shot in the morning (2 units R and 4 units NPH). After her last appointment, her endocrinologist wanted her to take a second shot for blood sugars over 250mg/dl (13.9 mmol/L)at dinner. He suggested a one-half unit of R. Well, we have done this and have seen a dramatic drop in blood sugar. For example: at dinner she was 351 mg/dl (19.24 mmol/L) at 4:45 pm. We gave her the second shot, waited a half hour and fed her 45 grams of carbohydrates. By 7:45 pm, she is 84 mg/dl (4.7 mmol/L). We have seen this happen a dozen times now.
Why does the insulin seem to be more effective in the second shot? She will wake up in the 70 to 90 mg/dl (3.9 to 5.0 mmol/L) every morning, regardless of bedtime number, take 2 units of R with the same 45 grams of carb. Her lunch number will then vary from 150 to 250 mg/dl (8.3 to 13.9 mmol/L) at 12:00 noon. She does have a snack at 10:00 am (15 g carb). I talked to my nurse practitioner about this, and she used the terms, " more insulin resistant in the mornings, more insulin sensitive later etc." Can you explain these terms and why she would be so sensitive to sometimes even just a quarter unit of Regular? It gets my overworking brain wondering if I am giving her too much in the morning.
I suspect she is getting just enough insulin for the amount of carbohydrate she is having in the evening. During the day there are lots of other things going on than just food which will affect blood sugars, e.g. exercise, excitement, stresses, etc. that will have an effect on blood glucose. She is almost certainly still producing some of her own insulin which will also lessen the amounts she needs in the evening and overnight.
You are obviously doing a great job with her diabetes control.
Additional comments from Stephanie Schwartz, diabetes nurse specialist:It appears to me that the problem is with the morning dose and not the evening one. If her blood sugars are high at lunch and stay high before dinner, she needs more short-acting insulin in the morning or elimination of the morning snack. Since all kinds of counterregulatory hormones are working during the morning hours, the body is more resitant to using the insulin properly. That means that it takes more to have the same effect. If you it's ok with your daughter, you might try eliminating that morning snack. Another suggestion might be to try using lispro insulin, which has a higher peak, or increase the amount of morning R.
Original posting 24 Aug 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.